1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
August 8th - What is the one thing about suffering with severe ME that the world needs to know?
Andrew Gladman brings our coverage of the Understanding & Remembrance Day for Severe ME, airing the voice of patients ...
Discuss the article on the Forums.

High dose vitamins causing a crash?

Discussion in 'General Symptoms' started by Artorias, Feb 22, 2014.

  1. Artorias

    Artorias

    Messages:
    3
    Likes:
    0
    Recently I started taking Solgar VM-75 multivitamins and a 1000mg dose of vitamin C. Almost straight away I noticed an improvement in my energy levels. Maybe I was lacking something, or maybe it was coincidence/placebo. I took one multivitamin tablet every other morning to start off with, and the vitamin C every day. I noticed that around the same time I began to wake up between 1-3 times during the night and this continued whilst taking the tablets.

    This last weekend I suffered a very bad crash in my condition. Poisoned, weak, heavy, nauseous, breathless, faint, unable to eat solids, absolutely the worst crash in years. It was so bad I was frightened and almost called an ambulance. I immediately stopped the vitamins and yesterday I noticed the slightly 'wired' energy I got from the tablets is gone and I'm not waking in the night. I took one more multivitamin this morning as a test, and I noticed I felt like I was slipping back into a crash. I'm not going to take them any more.

    Is this just coincidence, or can there be something about high dose vitamins that causes a crash? I remember some time ago I started taking maybe 2000/3000mg of ascorbic acid powder in water in the mornings, and it had a similar effect, although not as bad.
  2. adreno

    adreno 3% neanderthal

    Messages:
    2,334
    Likes:
    1,481
    Tundras of Europa
    I would avoid multivitamins. You need to single out the nutrients you need, and supplement only those. Too much of one nutrient might create a deficiency of another. It's likely that some of the B vitamins in that were disrupting your sleep.
  3. minkeygirl

    minkeygirl Is Jim Jones alive and well on PR?

    Messages:
    2,251
    Likes:
    1,437
    Left Coast
    There might be one specific thing doing it to you. I was taking a multi mineral for osteopenia and had huge problems. I bought each one separately until I figured out what it was

    Now I only take one new thing at a time so if I have a problem I can tell what is doing it.

    IMO it's not a coincidence. The only way to know for sure is recover them try again. It why?
    Sparrow likes this.
  4. Sparrow

    Sparrow Senior Member

    Messages:
    669
    Likes:
    767
    Canada
    High dose vitamin C can cause increased oxidative stress for some people (in lower doses, it's an antioxidant, but in higher doses it can do the reverse).

    I don't know if that's what happened to you at all, but I've also had times where I started a new supplement and it did wonderful things for me, I felt great, had more energy, and consequently ended up being a bit more active than I would normally have been able to be. ...And then crashed hard as a result. The supplement helped me not feel so crappy and limited in energy, but apparently it didn't actually fix the problem. I was overdoing it like crazy, and just didn't know it. It was like it just held off the crash for a couple of days somehow.

    In those cases, continuing with the supplement was a good thing for me (because it was helping). I just needed to be careful at first not to overdo it so much. I tend to find that those initial bursts of energy upon introducing something new tend not to last that long anyway most of the time. My body tends to adjust back down to my "normal" pretty quickly.

    It might be worth trying a tiny portion of a pill and seeing if you feel better or worse that way. All of that at once may just have been too much change for your system to handle. For most people it would be no big deal, but so many of us seem to be super sensitive to certain things. Maybe something in there is one of those things for you.
  5. minkeygirl

    minkeygirl Is Jim Jones alive and well on PR?

    Messages:
    2,251
    Likes:
    1,437
    Left Coast
    @Sparrow Yesterday I took 500 mgs B-5 pantothenic acid per my doc. I had so much energy, I did stuff I hadn't been able to do in months. i was still amped at 10 pm and today, boy am I paying today.

    I agree maybe a tiny amount. Starting a full dose of anything can have disastrous results.
  6. taniaaust1

    taniaaust1 Senior Member

    Messages:
    7,980
    Likes:
    4,958
    Sth Australia
    I agree with what adreno said.

    Not only that thou but sometimes we can already be too high in something and taking a multi-vitamin supplement could make it worst eg I need to avoid these as I get high copper. With the B vitamins some of us do very poorly with some forms of B12 as many of us have gene mutations.
  7. Smith

    Smith

    Messages:
    7
    Likes:
    8

    I know this thread was a while ago, but just to add something from my experience.....I recently started a multivitamin, and at the same time I got this awful 'red alert ' wired feeling, like I was plugged into the mains, or as if I had drunk 1000 espressos. I didn't make the connection at first and so carried on with the multivitamins. It was a truly terrible week. I simply could not relax. It wasn't stress or anxiety but just a horrible agitated feeling that wouldn't go away. Then I stopped the multivitamins, and i quickly felt better.
  8. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    1,607
    Likes:
    2,681
    USA
    I have had terrible experiences with two different multivitamins in the past and my ND said they were not a good idea for me. I agree with those who said just to take the specific supplements that you need.
  9. solarman

    solarman Excavating the truth

    Messages:
    14
    Likes:
    1
    United Kingdom
    Had exactly the same response with high dose vitamin C, my theory is it increases norepinephrine which is a strong adrenal stimulant. Breathlessness in particular, struggled to walk up stairs. B5 also gives me increased energy then a crash, muscle weakness and hairloss.

See more popular forum discussions.

Share This Page